Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 57, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2024, 9:12 PM CDT for Frontier County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2024, 9:12 PM CDT (02:12 UTC)
- Expired
- May 23, 2024, 10:15 PM CDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Frontier County, NE
The radar
The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:33 PM CDT, 2 hours 39 minutes earlier. Its key messages:
- An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
- Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
- A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 6:33 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service North Platte NE 633 PM CDT Thu May 23 2024 .KEY MESSAGES... - An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible. - Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal. - A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 202 PM CDT Thu May 23 2024 Strong to severe thunderstorms are expected late this afternoon and evening across much of western and north central Nebraska. An upper trough was currently located from eastern Montana back through southwest Colorado, with a closed low centered over north central Wyoming. Surface low pressure ahead of the upper trough near 995mb, positioned from west central South Dakota through the western Sandhills into eastern Colorado will advance into central Nebraska by mid evening. Increasing southerly winds ahead of this feature will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as highs reach near 80, with near 85 far southwest. The focus for thunderstorms to initiate will be along the advancing cold front across the northwest Sandhills and also a distinct dryline near 21Z. Ahead of the dryline, surface winds will tend to be more backed to the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates will steepen to 8.5 to 9C/KM. The location favoring discrete supercells will be near and east of the dryline from western Deuel County, far northeast Colorado into Chase and Dundy County. Across southwest Nebraska, the supercell composite index will be highest and supportive of a few severe thunderstorms. These storms would favor a northeastward movement. Storms will also begin to develop along the cold front across the northwest Sandhills. As surface convergence increases ahead of the cold front and dryline, isolated thunderstorms are expected to develop by late afternoon within an environment supportive of organized severe weather given a moderately unstable environment and deep layer shear near 40kts. Coverage of thunderstorms is expected to increase significantly east of Highway 83 where PoPs increase to as high as 80-90%. The Storm Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas east of a Crookston through Wauneta line and an Enhanced Risk (Level 3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster and O'Neill line. Forecast soundings depict clockwise curving hodographs, favorable for a brief tornado by early evening across west central and southwest Nebraska, then possible along the cold front as a QLCS may support a brief tornado spinup through mid evening. Isolated very large hail to baseball size is also possible. As storms congeal along the advancing cold front, a severe MCS is likely to develop into eastern portions of north central Nebraska as well as central Nebraska during the evening hours. Very large hail and damaging wind gusts up to 80 mph may occur. With the progressive nature of the frontal boundary, expect the main line of storms to exit southeastern zones by 06Z. While not overly significant, rainfall amounts up to 1.25" is possible near and east of Ainsworth through Broken Bow. With recent rainfall, this may present at least a localized flooding risk. Winds behind the cold front may gust up to 35 mph tonight, as 3 hr pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to mid 40s, aided by winds keeping the surface mixed. On Friday, strong northwesterly winds will continue through Friday morning with gusts up to 35 mph, lessening in the afternoon. Weak cold air advection will keep afternoon highs on the cooler side from near 65 to 70 with sunny skies. Friday night, an upstream upper trough will cross the Great Basin, with the upper flow across western Nebraska becoming southwesterly. Moisture will increase with a very low chance for a few showers or thunderstorms. Will keep the forecast dry attm, as most models are mainly dry. Lows not as cool in the mid to upper 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 202 PM CDT Thu May 23 2024 Saturday and beyond...active weather is expected Saturday afternoon through Sunday. An upper trough over the Great Basin will cross the region Saturday afternoon through Saturday night, followed by a Northern Stream upper trough Sunday into Sunday night. The main frontal boundary during this time will be draped across southern and eastern Kansas during this time. The severe weather risk Saturday will mainly extend across Kansas, with a Marginal Risk extending northward into central Nebraska, Saturday afternoon into Saturday night. Highs range in the 70s, with low 80s far southwest on Saturday and upper 60s to mid 70s Sunday behind a cold front. Northwest flow aloft Monday, with a transitory upper ridge by Wednesday, with as slight chance for showers Monday across north central Nebraska, then dry conditions Tuesday and Wednesday, with returning storm chances Wednesday night into Thursday. Highs warming into the upper 70s to low 80s by Wednesday and Thursday. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 633 PM CDT Thu May 23 2024 A line of strong to severe thunderstorms will impact the KLBF and KVTN terminals through 03z this evening. At both terminals, winds may gust up to 45 KTS at the KVTN terminal and 60 KTS at the KLBF terminal. Hail is possible as well through 03z. Ceilings with thunderstorms will be in the 4000 to 5000 FT AGL range. Ceilings will quickly increase after 03z with scattered to broken ceilings around 20000 FT AGL overnight. Winds will be from the west or northwest with gusts to around 30KTS on Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous weather outlook, May 23, 3:51 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Thu May 23 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-242100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered to numerous thunderstorms are are expected this this evening across much of central and western Nebraska east of Highway 61. Some storms may become severe and may produce very large hail, significant winds gusts of 75 mph, and tornado or two are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is potential for scattered thunderstorms Saturday evening into early Sunday. A few strong or perhaps a severe storm will be possible but widespread severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Taylor
In the hours before
Local storm report, May 23, 8:28 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
828 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tornado 10 SSE Grainton 40.68N 101.24W
05/23/2024 Hayes NE Trained Spotter
Trained spotter reports tornado.
&&
CRSpecial weather statement, May 23, 8:43 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
843 PM CDT Thu May 23 2024
NEZ006-007-009-010-240230-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
843 PM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ROCK...
NORTHWESTERN HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES
THROUGH 930 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Springview, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Naper, Nets Peak, Mills, Brocksburg, and Mariaville.
This includes Highway 12 between mile markers 67 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4265 9943 4279 9964 4300 9948 4300 9899
TIME...MOT...LOC 0142Z 215DEG 20KT 4280 9948
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TaylorLocal storm report, May 23, 8:54 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
854 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Hail 9 SSW Grainton 40.70N 101.35W
05/23/2024 E1.00 Inch Perkins NE Trained Spotter
&&Special weather statement, May 23, 9:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
900 PM CDT Thu May 23 2024
NEZ008>010-027-240245-
Brown NE-Loup NE-Holt NE-Rock NE-
900 PM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROCK...NORTH CENTRAL
LOUP...SOUTHEASTERN BROWN AND SOUTHWESTERN HOLT COUNTIES THROUGH 945
PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 24 miles south of Bassett, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stuart, Amelia, Rose, Fox Bayou, Duff, Pony Lake, Sybrant, and Twin
Lakes State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 145 and 171.
Highway 20 between mile markers 279 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4202 9955 4230 9978 4262 9911 4227 9884
TIME...MOT...LOC 0200Z 238DEG 30KT 4222 9955
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TaylorLocal storm report, May 23, 9:06 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
906 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM Tornado 8 S North Platte 41.02N 100.77W
05/23/2024 Lincoln NE Trained Spotter
Trained spotter reports tornado 2 miles
south of Lake Maloney.
&&
CRLocal storm report, May 23, 9:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
907 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Hail 9 S North Platte 41.00N 100.77W
05/23/2024 M1.00 Inch Lincoln NE Trained Spotter
Report of quarter size hail 3 miles south of
Lake Maloney.
&&
CRThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Tornado Warning | LBF | Keith | 23 min |
| May 23, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 48 min |
| May 23, 7:16 PM CDT | Tornado Warning | LBF | Perkins | 44 min |
| May 23, 7:25 PM CDT | Tornado Warning | LBF | Keith, Lincoln, Perkins | 50 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 48 min |
| May 23, 7:49 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 41 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 23 min |
| May 23, 8:25 PM CDT | Tornado Warning | LBF | Hayes | 30 min |
| May 23, 8:31 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 44 min |
| May 23, 8:34 PM CDT | Tornado Warning | LBF | Lincoln | 26 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 52 min |
| May 23, 8:43 PM CDT | Special Weather Statement | LBF | Keya Paha | 47 min |
| May 23, 8:52 PM CDT | Tornado Warning | LBF | Lincoln | 38 min |
| May 23, 9:00 PM CDT | Special Weather Statement | LBF | Rock | 45 min |
| May 23, 9:10 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 65 min |
| May 23, 9:18 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 27 min |
| May 23, 9:19 PM CDT | Tornado Warning | LBF | Lincoln | 41 min |
| May 23, 9:51 PM CDT | Special Weather Statement | LBF | Garfield | 39 min |
| May 23, 10:00 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 26 min |
| May 23, 10:11 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.